Oklahoma, 2024

Damaging Wind in Oklahoma, September 21, 2024

September 21, 2024 · NWS OUN · 1 event in 1 county or zone

Scattered evening (on the 20th) convection across the southern High Plains congealed into a loosely organized convective system during the early morning of the 21st. This system produced a severe-caliber wind gust near the Oklahoma/Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered evening (on the 20th) convection across the southern High Plains congealed into a loosely organized convective system during the early morning of the 21st. This system produced a severe-caliber wind gust near the Oklahoma/Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 21, 1:20 PM CST, 20 minutes earlier. Its key messages:

  • Updated at 211 PM CDT Sat Sep 21 2024
  • 60-80% shower/storm chances tonight through Monday morning. Marginal risk for severe storms Sunday afternoon & evening.
  • Marginal to slight risk for localized flooding tonight into Sunday, highest across southwest Oklahoma and western north Texas.
  • Below average temperatures Sunday into much of next week.
Area forecast discussion, Sep 21, 1:20 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
220 PM CDT Sat Sep 21 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 211 PM CDT Sat Sep 21 2024

    - 60-80% shower/storm chances tonight through Monday morning.
      Marginal risk for severe storms Sunday afternoon & evening.

    - Marginal to slight risk for localized flooding tonight into
      Sunday, highest across southwest Oklahoma and western north
      Texas.

    - Below average temperatures Sunday into much of next week.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 211 PM CDT Sat Sep 21 2024

Water vapor imagery depicts the center of an upper level low
progressing eastward across eastern Arizona early this afternoon.
Ahead of this feature, large scale ascent is supporting widespread
showers and storms across eastern New Mexico and the Oklahoma/Texas
panhandles, with a few storms making it into northwest Oklahoma.
More substantial shower and thunderstorm activity is expected to
move into western Oklahoma tonight as a cold front makes its way
south and eastward. A few of these storms could be strong this
afternoon, but the majority of severe weather is expected to remain
to our west this afternoon and evening.

As the front continues its way southward and the upper low moves
closer to the area, showers and thunderstorms will continue to
progress across more of the area during the day on Sunday. Frontal
timing has sped up over the previous forecast which will have
implications on the temperature forecast and where severe potential
will be highest tomorrow afternoon. It appears that instability will
be highest near and SE of the I-44 corridor which is where we may
see redevelopment or intensification of ongoing convection tomorrow
afternoon. The main hazards with these storms will be damaging wind
gusts and marginally severe hail. Similar hazards are possible
further west tomorrow morning with convection expected to be ongoing
along and north of the front.

Given forecast PWATs of 1.5-2.0" heavy rainfall will also be
possible much of the day tomorrow. Given steering flow is fairly
parallel to the front we may see training of thunderstorms in some
locations which could lead to a localized flooding threat. However,
given the lack of recent rainfall our 1 and 3 hour flash flood
thresholds are rather high (2.5 to 4 inches) which will mitigate the
risk overall. As of now the highest overall heavy rain threat
appears to be across southwest Oklahoma and western north Texas
where thunderstorm activity is expected to be most numerous and
persistent.

Finally, the cold front is expected to bring much cooler
temperatures in its wake, with portions of northwest Oklahoma likely
stuck in the upper 50s to low 60s for much of the day tomorrow,
with a tight temperature gradient expected across southwest into
central Oklahoma. Forecasting exactly where this gradient will be
located is difficult, but it is quite possible that some
locations in central and southwest Oklahoma see steady or even
falling temperatures during the afternoon as the front passes
through.

Ware

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 211 PM CDT Sat Sep 21 2024

Rain chances diminish Monday morning across southeast Oklahoma as
the front pushes further south of the area. Cooler temperatures are
expected to stick around for much of the coming week, with highs 5-
10 degrees below average for this time of year as a trough remains
over the central US. As shortwave energy digs across the central
plains and attempts to form another cutoff low, parts of the area
could see additional chances for showers and storms. However,
models still show significant disagreement on the track of this
next system and uncertainty is higher than normal at this range.
This system may then linger in the vicinity late next week,
maintaining cooler temperatures and potentially more rain chances
for parts of the area.

Ware

&&

.AVIATION...
(12Z TAFS)
Issued at 629 AM CDT Sat Sep 21 2024

VFR conditions are expected through early this evening before an
upper system introduces increasing potential for precipitation
and lowered category. Scattered showers and storms are expected to
emerge near/just after 2100 UTC across northwest Oklahoma. KWWR
may not experience impact to category until after 0200 UTC/22nd,
when MVFR cigs/vis are at least intermittently expected. Thunder
chances will spread slowly eastward through the overnight,
possibly impacting terminals as far east as KCSM to KPNC during
the period.

A surface front is also expected to push from northwest-to-
southeast through the overnight. A northwest wind shift is
expected as this occurs along with potential for MVFR (to perhaps
IFR) cigs. While the front may push towards/near the I-44 corridor
by daybreak Sunday, concern for lowered category may remain
further northwest (KWWR/KCSM) through the end of the period.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  70  80  56 /   0  20  70  80
Hobart OK         97  68  75  52 /  10  50  80  60
Wichita Falls TX  99  74  88  58 /   0  10  50  60
Gage OK           95  57  63  46 /  50  90  50  10
Ponca City OK     98  68  77  55 /  10  50  70  60
Durant OK         97  73  92  63 /   0   0  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 6 PM CDT this evening for OKZ032-043-047-048-
     051-052.

TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...34
Hazardous weather outlook, Sep 21, 1:34 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
234 PM CDT Sat Sep 21 2024

OKZ004>048-050>052-TXZ083>090-221945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
234 PM CDT Sat Sep 21 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms are likely tonight over portions of northern and
western Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms will continue to spread across the forecast area
Sunday and Sunday night. There is a marginal risk for severe
thunderstorms Sunday morning through Sunday evening with damaging
winds and large hail the concerns. Heavy rain will also be a
concern.

Thunderstorm chances return Tuesday into Wednesday to portions of
the area.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 21, 1:08 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Norman OK
208 PM CDT Sat Sep 21 2024

OKZ004-005-009-211945-
Harper OK-Woods OK-Ellis OK-
208 PM CDT Sat Sep 21 2024

...A strong thunderstorm will impact portions of northwestern Ellis,
northwestern Woods and Harper Counties through 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rosston, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laverne, Buffalo, May, Rosston, Selman, and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9920 3698 9918 3635 10000 3696 10000
      3700 9972
TIME...MOT...LOC 1908Z 240DEG 49KT 3685 9980

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WR

The radar

The Vance AFB radar (KVNX), 83 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
September 21, 1:40 PM CST
Where
Woods County, 13.63 mi NNE of Camp Houston
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.987, -99.011

May Ranch (MAYR) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216064.